Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 393, NWS Jackson, MS

July 29, 2002Jefferson Davis County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 29, 2002, 2:50 PM CDT for Jefferson Davis County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2002, 2:50 PM CDT (19:50 UTC)
Expired
Jul 29, 2002, 3:35 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jefferson Davis County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2381 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WUUS54 KJAN 291950
SVRJAN
MSC065-292035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 335 PM CDT

* AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 3 MILES NORTHEAST OF PRENTISS...MOVING NORTHEAST 
AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL JEFFERSON DAVIS COUNTY 

LARGER HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM 
PASSES.

LAT...LON 3147 8994 3147 8973 3179 8973 3177 8994

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:35 AM CDT, 11 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 3:35 AM CDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
335 AM CDT MON JUL 29 2002

NO SIGNIFICANT CHANGES ARE PLANNED TO PREVIOUS FORECAST. BOTH THE
AVN AND ETA PROG A WEAK MID LEVEL SHEAR AXIS TO SETTLE SOUTHWARD
TOWARDS THE LOWER MS VALLEY REGION DURING THE SHORT TERM.
MEANWHILE...EXPECT CONTINUATION OF ONSHORE FLOW AND DIURNAL TYPE
CONVECTIVE ACTIVITY OVER SE HALF OF FORECAST AREA TODAY AND MONDAY.
WILL INCREASE PRECIP CHANCES SLIGHTLY CNTRL/ERN COUNTIES TO KEEP IN
LINE WITH MAV/ETA MOS GUIDANCE. WITH 500 MB TEMPS -6 TO -7 DEG C AND
AFTN SFC BASED CAPES APPROACHING 3500 J/KG...BELIEVE SUPPORT FOR
LOW-END SCATTERED COVERAGE EXISTS THERE BY LATE AFTN BOTH DAYS. NW
HALF OF AREA SHOULD REMAIN WELL SOUTHEAST OF BEST MOISTURE INFLUX
AND DYNAMICS ASSOC WITH APPROACHING MID LEVEL SYSTEM...SO NO MORE
THAN ISOLATED COVERAGE EXPECTED THERE. TEMPS WILL CONTINUE ON THE
HOT SIDE OF MID SUMMER NORM.

BY TUESDAY NIGHT...ETA INDICATES THAT WEAK MID LEVEL SHEAR AXIS WILL
ENCROACH UPON FORECAST AREA. AN IMPRESSIVE 850MB THETAE RIDGE LOOKS
TO SET UP IN ADVANCE OF SHEAR AXIS WHERE PRECIP WATER VALUES PROGGED
IN EXCESS OF 2 INCHES. WOULD NOT BE SURPRISED TO SEE CONVECTIVE
ACTIVITY SPREAD SOUTHWARD OVER NRN/CNTRL ZONES TUES NIGHT...BUT AVN
IS SLOWER WITH OVERALL EVOLUTION...HOLDING OFF UNTIL AT LEAST
WEDNESDAY. WILL CONTINUE THINKING OF PREVIOUS FORECAST IN GOING WITH
HIGHER PRECIP CHANCES FOR WEDNESDAY.

IN THE EXTENDED...THE 00Z AVN AND UKMET ARE IN GENERAL AGREEMENT ON
THE OVERALL PATTERN NEXT 7 DAYS. A WEAKNESS IN THE MID LEVEL RIDGE
WILL RESIDE OVER THE LOWER MS VALLEY REGION THROUGH FRIDAY...
FOLLOWED BY PRONOUNCED RIDGING JUST NORTH OF THE FORECAST AREA THIS
WEEKEND...FROM THE SRN/CNTRL PLAINS INTO THE OH VALLEY REGION. THIS
PATTERN WOULD LEAVE THE FORECAST AREA IN DISTURBED EASTERLY FLOW...A
PATTERN FAVORABLE FOR AFTN/EVNG CONVECTIVE PRECIP. THE CURRENT
EXTENDED FORECAST KEEPS AFTERNOON AND EVENING PRECIP CHANCES GOING
THRU THE WEEKEND AND PLAN NO ADJUSTMENTS ATTM. CAVEAT WITH EXTENDED
FORECAST IS EVENTUAL POSITIONING OF STRONG MID LEVEL RIDGE THIS
WEEKEND...JUST A FEW DEGREES LATITUDE SOUTHWARD ADJUSTMENT OF RIDGE
AXIS WOULD SET STAGE FOR VERY HOT WEATHER AND LITTLE PRECIPITATION.

PRELIM NUMBERS...
JAN 94/74/93/73/92 32324
MEI 94/73/93/73/91 32425

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

In the hours before

Special weather statement, Jul 29, 10:59 AM CDT, 3 hours 51 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1059 AM CDT MON JUL 29 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND EVENING. DANGEROUS LIGHTNING STRIKES...GUSTY WIND
AND BRIEF PERIODS OF HEAVY RAINFALL CAN BE EXPECTED WITH STRONGER
THUNDERSTORMS. A FEW STORMS ACROSS CENTRAL AND SOUTH MISSISSIPPI
AND NORTHEAST LOUISIANA MAY BECOME SEVERE AFTER 3 PM AND WILL
HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS TO 60 MPH OR LARGE
HAIL.

THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE OVER THE REGION
AND  AFTERNOON HEATING WILL BE SUFFICIENT TO START SHOWER AND
THUNDERSTORM FORMATION TODAY. A FEW STRONG THUNDERSTORMS WILL
DEVELOP LATE IN THE AFTERNOON AND ISOLATED SEVERE STORMS ARE
POSSIBLE...MAINLY AFTER 3 PM. THE ATMOSPHERE WILL BECOME MORE
STABLE AFTER SUNSET. SHOWERS AND THUNDERSTORMS WILL BEGIN TO
DECREASE SHORTLY AFTER SUNSET AND MOST WILL END BY 10 PM.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:00 PM CDTSevere Thunderstorm WarningJANKemper60 min
Jul 29, 4:11 PM CDTSevere Thunderstorm WarningJANJones59 min
Jul 29, 5:03 PM CDTSevere Thunderstorm WarningJANRankin42 min
Jul 29, 5:10 PM CDTSevere Thunderstorm WarningJANJasper45 min
Jul 29, 5:24 PM CDTSevere Thunderstorm WarningJANSimpson46 min
Jul 29, 6:05 PM CDTSevere Thunderstorm WarningJANRankin45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.